Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 219, NWS Sioux Falls, SD

August 7, 2000Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 8:40 PM CDT for Lyon County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 8:40 PM CDT (01:40 UTC)
Expired
Aug 7, 2000, 9:15 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:59 PM CDTThunderstorm Wind 57 EMarshall, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080140
SVRFSD
MNC083-080215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 915 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF RUSSELL...OR ABOUT 15
  MILES SOUTHWEST OF MARSHALL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALATON AROUND 845 PM CDT
  MARSHALL AROUND 905 PM CDT
  TRACY AROUND 915 PM CDT

THIS STORM MAY PRODUCE DAMAGING WIND. GO INSIDEC A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:40 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 7, 8:40 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT MON AUG 7 2000

WL BE CLEANING UP THE ZONES AS THE EVENING PROGRESSES...BUT ACTIVITY
CONTS TO REDEVELOP ALONG AND N OF A WMFNT WHICH IS STRETCHING FM
NCNTRL NEB TO SRN MN...AND WL RMN RATHER STATIONARY THRU THE NIGHT.
UPR LVL DISTRUBANCE WITH PLENTY OF LIFT WL EXIT THE FSD CWA AFT
06Z HOWEVER...WHICH WL LIMIT OR STOP ANY TS ACTIVITY. SVR TSTM
WATCHES STILL IN EFFECT FOR MUCH OF FSD CWA THIS EVENING...EXCEPT
THE SIOUX CITY AREA. NLG PROFILER STILL SHOWS GOOD LLVL INFLOW OF 35
KTS COUPLED WITH STRONG VEERING DIRECTION. FIRST WATCH WL EXPIRE AT
10PM AND WsL WATCH SPC TO SEE IF ANY EXTENSIONS ARE IN THE OFFING.

.FSD...NONE
 FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:41 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock34 min
Aug 7, 8:15 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock30 min
Aug 7, 8:32 PM CDTSevere Thunderstorm WarningFSDMurray28 min
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson28 min
Aug 7, 8:58 PM CDTSevere Thunderstorm WarningFSDMurray17 min
Aug 7, 9:06 PM CDTTornado WarningFSDJackson24 min
Aug 7, 9:14 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray31 min
Aug 7, 9:46 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.